Mississippi, 2020Damaging Winds in Mississippi, April 8 to 9, 2020
April 8 to 9, 2020 · NWS MEG · 3 events in 3 counties and zones
A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the Mid-South during the evening hours of April 8, 2020, into the early morning hours of April 9, 2020. The front intersected an area of moderate instability and strong wind shear. As a result, storms developed across eastern Arkansas and the Missouri Bootheel then tracked across the Mid-South. Initially, storms were supercellular in nature with large hail and a couple of weak tornadoes. Storms eventually transitioned into clusters and line segments as they moved across the Mississippi River into West Tenessee and North Mississippi. These storms continued to produce large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 8, 5:28 PM CST, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 8, 5:28 PM CST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
628 PM CDT Wed Apr 8 2020
.UPDATE...
Updated 00Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 336 PM CDT Wed Apr 8 2020/
DISCUSSION...
It's been a very pleasant day so far with temperatures in the upper
70s. A few showers are developing over northern Mississippi, nothing
severe at this time but the area has a modest amount of instability,
steep mid-level lapse rates, and wind shear will support the
potential for hail. However, the main focus will be on the overnight
hours. A front will drop down from the north into the region,
instability and and shear ramp up just ahead of the front. Short
range models continue to support to a line of severe storms with
damaging winds and large hail, with a secondary threat of tornadoes
embedded within the line. Very steep mid-level lapse rates on the
order of 7 C/km will be favorable for large hail. Hailstones over 2
inches in diameter are possible initially as it moves through
eastern Arkansas and the Missouri Bootheel. Coverage of damaging
winds could increase as the storms organize into a line. Timing
continues to stay on track, with the line moving into eastern
Arkansas and the Missouri Bootheel by 8 PM then moving our of the
area by 4 AM. The line should move through quickly and by
completely out by sunrise.
Mainly clear skies and much cooler northwest winds are expected
Thursday and Thursday night. Highs Thursday will generally be in
the low to mid 60s. By Friday, a surface high pressure will begin
to build over the area, allowing for clear skies with temperatures
in the upper 50s to lower 60s.
A weak upper-level disturbance may drag some showers eastward into
southeast Missouri and southern Illinois Saturday morning before
completely drying up, but most of the area should remain dry
Saturday. Temperatures Saturday will generally be in the mid to
upper 60s.
Our next weather-maker will move into the area Saturday night into
Sunday night. The 12Z guidance is better agreement in lifting a
surface low through the Mid-South then northward. However, the ECMWF
still seems slower than other models in bringing this system
eastward. Severe weather is definitely a possibility if models
align properly. However, this will depend on how far the warm
sector advances into the region.
Guidance gets spotty after Sunday, with some guidance bringing PoPs
to the area Tuesday night through Wednesday in association with an
upper trough to our west. Have added a slight chance of PoPs, but
we will likely remain dry through this period.
Otherwise, temperatures will be below normal through the work week.
With low temperatures in the lower 40s throughout the week.
SGW
&&
.AVIATION...
/00Z TAFs/
Expect a semi-discrete cluster of storms to develop into a broken
to solid line, racing southeast through all sites starting around
03Z and eventually moving towards TUP around 06Z. Large hail
potential will be greatest around JBR, gradually decreasing as
storms move southeast to MEM and MKL and eventually TUP. As large
hail threat decreases, strong wind threat will increase.
Skies will clear up as the front passes, around 09Z at JBR and VFR
conditions will prevail through the rest of the TAF period.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 8, 5:36 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
636 PM CDT Wed Apr 8 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-100145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
636 PM CDT Wed Apr 8 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Tonight
Severe thunderstorms are expected tonight through early Thursday
morning across Northeast Arkansas, the Missouri Bootheel, and West
Tennessee. The primary threats include large hail and damaging
winds. Tornadoes and localized heavy rainfall will be secondary
threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong to severe storms are possible across portions northeast
Mississippi Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening. Please relay any
information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Apr 8, 8:30 PM CST, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
930 PM CDT Wed Apr 8 2020
TNZ020-021-051-052-090300-
Carroll TN-Madison TN-Crockett TN-Gibson TN-
930 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1000 PM CDT
FOR...
Southwestern Carroll County in western Tennessee...
Northern Madison County in western Tennessee...
Crockett County in western Tennessee...
Southern Gibson County in western Tennessee...
At 930 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Humboldt, moving
east at 40 mph.
People in southwestern Carroll...northern Madison...Crockett and
southern Gibson Counties should monitor this storm closely.
LAT...LON 3582 8855 3582 8858 3580 8860 3579 8860
3579 8861 3573 8861 3559 8869 3580 8931
3598 8919 3584 8854
TIME...MOT...LOC 0230Z 290DEG 35KT 3579 8896
MJLocal storm report, Apr 8, 8:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
952 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL 4 S RECTOR 36.21N 90.29W
04/08/2020 E1.00 INCH CLAY AR SOCIAL MEDIA
&&
ARSLocal storm report, Apr 8, 8:55 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
955 PM CDT WED APR 08 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM HAIL 4 N MARMADUKE 36.25N 90.39W
04/08/2020 E0.75 INCH GREENE AR SOCIAL MEDIA
&&
ARSSpecial weather statement, Apr 8, 9:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
1002 PM CDT Wed Apr 8 2020
TNZ052>054-090345-
Henderson TN-Chester TN-Madison TN-
1002 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...
Northwestern Henderson County in western Tennessee...
North central Chester County in western Tennessee...
Central Madison County in western Tennessee...
At 1001 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Adair, or near
Jackson, moving east at 30 mph.
People in northwestern Henderson...north central Chester and central
Madison Counties should monitor this storm closely.
LAT...LON 3550 8858 3563 8899 3570 8898 3577 8891
3576 8850
TIME...MOT...LOC 0301Z 286DEG 25KT 3567 8892
MJSpecial weather statement, Apr 8, 9:05 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1005 PM CDT Wed Apr 8 2020
TNZ049-050-089-090345-
Tipton TN-Fayette TN-Haywood TN-
1005 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1045 PM CDT
FOR...
Southeastern Tipton County in western Tennessee...
Fayette County in western Tennessee...
Southwestern Haywood County in western Tennessee...
At 1005 PM CDT...a strong thunderstorm producing wind gusts up to 50
mph was located near Arlington, or 15 miles south of Covington,
moving east at 40 mph.
People in southeastern Tipton...Fayette and southwestern Haywood
Counties should monitor this storm closely.
LAT...LON 3516 8920 3513 8964 3557 8963 3561 8918
TIME...MOT...LOC 0305Z 275DEG 34KT 3535 8961
MJ
Special weather statement, Apr 8, 9:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
1037 PM CDT Wed Apr 8 2020
ARZ028-MOZ115-090400-
Mississippi AR-Pemiscot MO-
1037 PM CDT Wed Apr 8 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...
Northeastern Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
At 1036 PM CDT...a strong thunderstorm producing pea to nickel size
hail and winds at least 40 mph was located over Hornersville, or
near Senath, moving southeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Mississippi and southwestern Pemiscot Counties
should monitor this storm closely.
LAT...LON 3610 8994 3595 8972 3575 8988 3576 8991
3575 8993 3589 9015 3600 9004 3600 8996
3608 8996
TIME...MOT...LOC 0336Z 303DEG 20KT 3603 9016Thunderstorm Wind, Tippah
- When
- April 8, 10:30 PM CST to 10:35 PM CST
- Where
- Tippah County, 0.62 mi SSW of Falkner
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 34.842, -88.935
Tree down across County Road 200 in Falkner just off Highway 15.
Thunderstorm Wind, Alcorn
- When
- April 8, 11:40 PM CST to 11:47 PM CST
- Where
- Alcorn County, Corinth to 4 mi E of Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.930, -88.520
A few shingles were ripped off a house in Corinth. Trees were knocked down in Farmington.
Thunderstorm Wind, Tishomingo
- When
- April 8, 11:55 PM CST to April 9, 12:00 AM CST
- Where
- Tishomingo County, 2.08 mi NNE of Hazard Switch to 2.04 mi NE of Hazard Switch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 34.857, -88.233
Porch was blown off a home on County Road 238 north of Iuka. A large tree was knocked down on a home along County Road 239.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, April 8 to 12, 20201 death · $315,000 · 2.75 in hail · 59 events
- Tornado and Hail in Indiana, April 8, 2020$2.4 million · EF1 · 69 events
- Tornadoes and Hail in Arkansas, April 8, 20202 injured · $258,000 · EF2 · 14 events
- Tornadoes and Hail in Ohio, April 8 to 9, 2020$655,000 · EF0 · 96 events
- Dense Fog in Wisconsin, April 8, 20201 death · $20,000 · 1 event
- Tornadoes and Hail in Kentucky, April 8, 2020$712,000 · EF1 · 61 events
- Hail and Damaging Winds in Illinois, April 8, 2020$1.6 million · 3 in hail · 67 events
- Tornadoes and Hail in Indiana, April 8, 2020$408,000 · EF1 · 27 events
- Tornado and Hail in Kentucky, April 8, 2020$295,000 · EF1 · 14 events
- Hail and Damaging Winds in Virginia, April 8, 2020$239,000 · 1.5 in hail · 42 events
- Hail and Damaging Winds in Georgia, April 8 to 9, 2020$244,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Kentucky, April 8 to 9, 2020$338,000 · 1 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890005, 890013, 890023.